Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 213, NWS Las Vegas, NV

August 20, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2022, 3:09 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 3:09 PM PDT (22:09 UTC)
Expired
Aug 20, 2022, 6:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 137 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WGUS55 KVEF 202209
FFWVEF
CAC071-210115-
/O.NEW.KVEF.FF.W.0213.220820T2209Z-220821T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
309 PM PDT Sat Aug 20 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern San Bernardino County in southern California...

* Until 615 PM PDT.

* At 309 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain east of Yucca Valley near Joshua Tree. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Twentynine Palms, Twentynine Palms Base, Joshua Tree Lake 
  Campground and Joshua Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3408 11636 3420 11643 3420 11644 3426 11644
      3432 11648 3436 11640 3442 11640 3438 11616
      3416 11596 3403 11599 3403 11600 3408 11600
      3408 11604 3411 11604 3411 11605 3412 11605
      3412 11626 3408 11626

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
585 
WGUS75 KVEF 210026
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
526 PM PDT Sat Aug 20 2022

CAC071-210115-
/O.CON.KVEF.FF.W.0213.000000T0000Z-220821T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
526 PM PDT Sat Aug 20 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT THIS 
EVENING FOR SOUTHERN SAN BERNARDINO COUNTY...

At 526 PM PDT, Flooding from earlier thunderstorms remains possible 
across Yucca Valley and the Twentynine Palms region. Continue to 
avoid lower water crossings until water recedes.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Twentynine Palms, Twentynine Palms Base, Joshua Tree Lake 
  Campground and Joshua Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3408 11636 3420 11643 3420 11644 3426 11644
      3432 11648 3436 11640 3442 11640 3438 11616
      3416 11596 3403 11599 3403 11600 3408 11600
      3408 11604 3411 11604 3411 11605 3412 11605
      3412 11626 3408 11626

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
877 
WGUS75 KVEF 210109
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
609 PM PDT Sat Aug 20 2022

CAC071-210119-
/O.EXP.KVEF.FF.W.0213.000000T0000Z-220821T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
609 PM PDT Sat Aug 20 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT THIS EVENING FOR 
SOUTHERN SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3408 11636 3420 11643 3420 11644 3426 11644
      3432 11648 3436 11640 3442 11640 3438 11616
      3416 11596 3403 11599 3403 11600 3408 11600
      3408 11604 3411 11604 3411 11605 3412 11605
      3412 11626 3408 11626

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 1:37 PM PDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 20, 1:37 PM PDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
137 PM PDT Sat Aug 20 2022

.SYNOPSIS...Shower and thunderstorm activity will continue through
this evening. The primary hazards with these storms will be
strong wind gusts, heavy rain causing flash flooding, and frequent
lightning. High pressure will move into and over the region,
displacing moisture eastward and providing a brief reprieve. This
break is expected to last through early next week. Moisture and
convective activity will return towards the middle of the week.
&&

.SHORT TERM...through Sunday evening.

The most recent water vapor satellite imagery shows ridging building
over California and Nevada, as well as a trough churning over
northern Utah. This upper-level setup has resulted in northwesterly
flow aloft across the forecast area. Embedded within this
northwesterly flow, is a small disturbance moving southeast along
the Inyo/Nye County line. This disturbance will likely be a key
player when it comes to shower and thunderstorm activity this
afternoon and evening. Speaking of afternoon and evening convection,
high resolution models have been consistently highlighting the
potential for 50+ mph winds in eastern Clark County, southern Mohave
County, the Colorado River Valley, and the Lake Mead National
Recreation Area this afternoon and evening. The showers and
thunderstorms responsible for these strong wind gusts will initially
pop up on the higher terrain in Clark, Lincoln, San Bernardino, and
Mohave counties early this afternoon. These storms are not expected
to remain anchored to the higher terrain and outflows produced by
them will have the potential to result in downstream storm
development. Outside of strong winds, heavy rainfall capable of
resulting in flash flooding and frequent lightning are additional
hazards posed by these storms. Convective activity is expected to
shut down from north to south, with most of the thunderstorms
dissipating by midnight tonight.

Northwesterly flow aloft will continue on Sunday as the ridge pushes
further into our forecast area. This flow will continue to push
moisture to the east, with a chance for isolated showers and
thunderstorms in eastern Mohave and Lincoln counties as well as the
higher terrain in San Bernardino and Clark counties. Any showers or
thunderstorms that do end up developing tomorrow will be driven by
daytime heating and are expected to dissipate a couple of hours
after sunset.

.LONG TERM...Monday through Saturday.

The aforementioned ridge over California and Nevada will continue to
push eastward over the forecast early next week. This eastward
movement of the ridge can be seen reflected in both PoPs and
temperatures. PoPs gradually push east and diminish each day through
mid-to-late week with temperatures gradually warming up. Even with
temperatures gradually warming up through mid-week, they will still
remain slightly below normal values for mid-August. Despite moisture
pushing out and PoPs diminishing, isolated afternoon thunderstorms
will remain possible in Mohave County. By Wednesday or Thursday the
ridge will have moved to our east, opening the door for moisture to
return to forecast area. This expected increase in moisture is
reflected in the PoPs, which begin increasing across the forecast
area on Wednesday and Thursday. Temperatures will cool down a few
degrees during the latter half of the week in response to this
influx of moisture.

&&

.AVIATION...For Harry Reid...Thunderstorms will likely develop
over the mountains around the Las Vegas Valley and move toward the
southeast during the afternoon impacting the terminal area between
22Z and 01Z with erratic wind gusts at least to 30 knots along with
brief moderate to heavy rain showers and ceilings around 10kft AGL.
Storms should dissipate around the terminal area after 01Z but
isolated storms will continue in the Mormon Mesa and Peach Springs
corridors 01Z-05Z. Typical light south-southwest winds and
decreasing clouds expected during the evening and overnight once any
outflow influences diminish. No significant weather expected in the
terminal area Sunday with light east-southeast winds as drier and
more stable air moves in. Isolated storms will occur Sunday
afternoon in the Mormon Mesa and Peach Springs corridors.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms developing this afternoon will
move toward the southeast over southern Nevada, the Colorado River
Valley, and northwest Arizona. Gusty outflow winds over 30 knots are
possible with any storms and will likely impact Las Vegas Valley TAF
sites along with CO River sites EED/IFP during the afternoon or
early this evening. Storms will also produce lightning, brief heavy
rain, and CIGS to 8-10kft before dissipating by 06Z. The rest of the
region can expect just some fair weather cumulus and winds generally
less than 15 knots. Thunderstorms Sunday afternoon should be
confined to northwest Arizona and near the southern Nevada-Utah
border.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Stessman
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:36 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 20, 3:15 PM PDTSevere Thunderstorm WarningVEFSan Bernardino45 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.